If you have a cold, you know it’s not the flu. If you have an apple, you know it’s not an orange. If you have a Nissan, you know it’s not a Tesla. But if you are close to the age of the “changes” (perimenopause) you might not know if you are having the typical symptoms of perimenopause, or hyperthyroidism.
So, if you have been following my “adventures” so far, with what I thought was perimenopause, then PLEASE don’t stop reading now!!! The adventure just got a little more interesting!
Since at least January of 2015 I have been having the following symptoms:
Difficulty falling asleep, staying asleep and difficulty getting up in the morning
Diminished sex drive, discomfort during sex
Loss of appetite
Puffy eyes, both under and over the lids
Irritability- HIGH Stress Levels
Extreme sensitivity to sound, noise
Just to name a few. Since I haven’t had a menstrual cycle since November, I assumed these unpleasant issues were due to perimenopause. Much to my surprise, after routine blood work was done on my visit to my Primary Physician, my TSH levels were somewhat elevated. In fact, they were elevated enough that my doctor had me re-do the blood work and when the same results came back, she told me to see an endocrinologist. What is an endocrinologist?
Personally, I think stress is at the root of all dis-ease in the body. Why Zebras Don’t Get Ulcers is a book that scientifically explains how stress is directly related to ALL dis-ease in the body. So, I got even more stressed out having to re-do the blood work, stressed out having to call around to find an endocrinologist that takes my insurance who could see me sometime THIS century, and then prepare myself for all the information that I would receive. In addition, being skeptical of the Western medical system, I was getting stressed out thinking about what possible medications “They” would want to put me on and if I should take it.
Yet, I felt so crummy! I decided I would take whatever medication was suggested by the Western doctor. This is what I was prescribed. Then, that fiery conspiracy theorist in me started to feel that I had betrayed the “Healthy” practitioners- Ayurvedic Nutritionists, acupuncturists, Yogis… just to name my favorites. Does the American health care system break you down with all the barriers to service that you become so desperate, you agree to start taking medications no matter what? A quick scan on the internet yields a plethora of suggestions to “naturally” help you bring your TSH levels back down. For example, this page offers easy-to-find foods that may help adjust the hyperthyroid levels. However, I eat these foods all the time, and my numbers are still high. So maybe medication IS the route to take! My bevy of friends mostly tell me, “don’t worry, it’s just a little pill”…. Why does that make me go UGH!?!?
I have been on the medication for five days so far.
What to expect, typically, when you start taking Levothyroxine? Well, I can only speak from my knowledge. I understand that this medicine takes time to build up in the system. So, although I did feel a little better about 5 days after I started to take the Levothyroxine, this morning (the sixth day) I woke up with all the usual extremes of the symptoms- very puffy eyes, fatigue, weakness and dry mouth. I must follow-up with my endocrinologist in six weeks to re-test the levels of TSH in my blood to see if the medication is working properly. Getting the dosage “just right” for each individual is a bit of trial and error. Levothyroxine has a “half-life” of 10 days. If you aren’t familiar with that term, it means is that it takes 10 days for half of the medication to leave your body. So, that also means, it takes a while for the medication to really do it’s job. It needs to build up in your system first to start doing what it does. (half-life defined)
So…… Now what???? Now that we have established that the culprit of my symptoms is hyperthyroidism, what happened to my perimenopause?? As it turns out, the two can often go hand in hand. Perimenopause and hyperthyroidism have similar symptoms and often occur around the same time in a woman’s body. Since they are both connected to the hormone system, that doesn’t seem like a huge stretch. This article does a good job explaining the similarities and differences in the symptoms.
On July 8th I have an appointment with an Ayurvedic Nutritionist.Please feel free to contact me if you’d like more information about Rebecca Deitzel. Every time one takes medications, that presents new challenges to the liver and other things. Rebecca Deitzel is a biochemist who understands all the chemical interactions of the hormonal issues going on and how the medicine will effect them. Together, she and I will create a better diet for me to support what the Levothyroxine is doing for me. This too, is frustrating, as I feel I already have decent eating habits. However, it is good to have another perspective to tweak my diet, as I am sure I could be eating better.
It hasn’t been easy keeping my chin up, when all I have wanted to do is take a nap! This is a great website that offers advice, support and some humor. I’d like to report that Yoga has been keeping me alive during this trying time. But in all honesty, I have barely been able to make it on to my mat. Although this is not a life threatening health issue, my energy has been zapped. Most days I was so fatigued that I could all I could do was show up to the classes I teach. Taking class, was out-of-the question. I would be the first person to agree that exercising, moving, getting up and going is the best cure when you don’t feel right. However, this was a little different. I was just straight-up dead-on-my-feet tired.
I am trusting that in a few more days, I will be back to better energy levels and be ready to take some classes. In the meantime, getting on my mat and just doing some cow/cat poses and makes me feel more comfortable in my body. Sometimes Yoga practice needs to be easy and gentle. The stress was breaking me down, and criticizing myself for not going to class only served to make matters worse. Sometimes Yoga is taking a nap!